Alert archive / Illinois / River Flood Warnings in 2009
River Flood Warning 56, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Apr 30, 2009, 5:20 AM CDT for Hancock County, McDonough County, Illinois. It took effect at Apr 30, 2009, 6:36 AM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2009, 5:20 AM CDT (10:20 UTC)
- In effect from
- Apr 30, 2009, 6:36 AM CDT
- Expired
- May 3, 2009, 8:49 PM CDT
- In force
- 4 days
- Issued by
- NWS Quad Cities, IA
- Flood severity
- Minor
Counties Hancock County, IL, McDonough County, IL
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point La Moine River at Colmar (CLMI2). The gauge peaked at 22.94 ft at May 2, 2009, 1:00 AM CDT.
- Action stage
- 19 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05584500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 30, 3:16 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 30, 3:16 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 AM CDT THU APR 30 2009
.SYNOPSIS...
AS EXPECTED...THE MODELS WERE TOO FAR SOUTH WITH THE CONVECTION
OVERNIGHT...AND THIS HAS RESULTED IN WIDESPREAD RAIN AND
THUNDERSTORMS OVER THE ENTIRE CWA. MESOSCALE BANDS OF EMBEDDED
CONVECTION...MORE OR LESS FEEDING INTO THE MCV CIRCULATION HAVE
PRODUCED A BAND OF HEAVY RAINFALL FROM AROUND OTTUMWA...TO THE QUAD
CITIES...TO WHITESIDE COUNTY. HERE...AND MORE WIDESPREAD IN THE FAR
SOUTH...A SOLID 0.75 TO 1.75 RAINFALL EVENT SEEMS TO BE UNFOLDING.
MUCH OF THIS WATER HAS NOT BEEN ACCOUNTED FOR IN OUR RIVER FORECASTS
AS THE MOMENT...AND WE MAY SEE SOME CHANGES IN SOME STATEMENTS THIS
MORNING.
...ERVIN...
&&
.SHORT TERM...TODAY AND TONIGHT...
SAFE TO SAY WE SHOULDN/T HEAR ANY MAY FLOWERS COMPLAINING FOR THE
LACK OF APRIL SHOWERS IN A FEW DAYS. TODAYS FORECAST WILL CENTER ON
TIMING OUT THE CURRENT MCV/MCS...THEN TIMING IN THE ACTUAL COLD
FRONT SET TO ARRIVE TONIGHT. TODAY WILL BE MUCH LIKE YESTERDAY IN
THAT COPIOUS LOW LEVEL MOISTURE SHOULD PREVENT ANY REAL HEATING.
THIS IS GOOD TODAY...AS IT SHOULD STRONGLY LIMIT INSTABILITY FOR THE
COLD FRONT...AND ALSO SHOULD HELP KEEP AREAL COVERAGE OF FRONTAL
RAINS LOWER THAN IT OTHERWISE WOULD BE. HOWEVER...AFTER TONIGHT...WE
WILL BE VERY SUSCEPTIBLE TO FLASH FLOODING...AND IF ANY STORMS DO
FORM...WE WOULD NEED TO WATCH FOR A FLOOD POTENTIAL. WE WILL
FORECAST HIGHS IN THE MID 60S OVER MOST AREA...AND NEAR 70 IN THE
SOUTH. IF WE CAN BREAK UP THE LOW CLOUDS EVEN A LITTLE...WE WOULD BE
HIGHER...BUT AT THE MOMENT...LOW CLOUDS LOOK LIKE A SURE BET UNTIL
THE COLD FRONT ARRIVES LATER TONIGHT. TONIGHT...EXPECT LOWS IN THE
40S NORTHWEST...AND LOWER 50S SOUTHEAST. IN ADDITION TO RAINFALL
CHANCES TODAY...THERE MAY WELL BE AREAS OF DRIZZLE AND FOG ONCE
AGAIN...AND WILL PLACE THIS INTO THE FORECAST IF IT DEVELOPS...BUT
TO KEEP THINGS MORE SIMPLE IN THE SHORT TERM GRIDS...WE WILL NOT
PLACE IT IN YET.
...ERVIN...
.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
FRIDAY MORNING SHOULD INITIALLY BE QUIET AS CAA AND SOME SUBSIDENCE
ALLOW DRY WX TO BE SEEN. FCST SOUNDINGS INDICATE A RESPECTABLE
INVERSION JUST OFF THE SURFACE FOLLOWED BY A DRY LAYER AND THEN
MOIST MID LEVELS. THIS SITUATION SHOULD KEEP A FAIR AMOUNT OF LOW
CLOUDS ACROSS THE AREA. NEXT WAVE ARRIVES BY LATE MORNING/AFTERNOON
WHICH SHOULD GENERATE SOME ADDITIONAL RAIN FOR AREAS ALONG/SOUTH OF
I-80. CLOUD COVER TO KEEP TEMPERATURES SUPPRESSED WELL BELOW NORMAL
WITH ONLY 50S EXPECTED FOR A HIGH. AFTER SOME LINGERING SPRINKLES OR
SHRA FRIDAY EVENING...HIGH PRESSURE BUILDS INTO THE AREA TO
HOPEFULLY ALLOW SOME DRY WX FOR THE WEEKEND.
SUNDAY NIGHT ON...REALLY MADE NO CHANGES TO THE FCST. HOWEVER...IF
ONE FOLLOWS THE ECMWF...WHICH IS PREFERRED...THEN SIGNIFICANT
CHANCES TO THE FCST WILL BE NEEDED. A WEAK SHORTWAVE PASSES JUST
SOUTH OF THE AREA SUNDAY NIGHT. WHAT FORCING THAT DOES OCCUR ACROSS
THE SOUTH THIRD OF THE CWFA MAY ALLOW A FEW SHRA TO OCCUR. WEAK AND
RELATIVELY DRY EASTERLY FLOW SHOULD KEEP MONDAY DRY. HOWEVER...THE
UKMET AND GFS SUGGEST A SYSTEM COMING THROUGH ON MONDAY.
MONDAY NIGHT ON IS WHERE THINGS REALLY GET INTERESTING. IF THE 00Z
ECMWF IS CORRECT...A SIGNIFICANT SPRING STORM SYSTEM WILL IMPACT THE
AREA LATE MONDAY NIGHT THROUGH TUESDAY BRINGING MODERATE TO HEAVY
PRECIPITATION TO THE AREA. YET ANOTHER SYSTEM WITH EVEN HEAVIER
PRECIPITATION IS POISED TO IMPACT THE AREA LATE WEDNESDAY NIGHT AND
THURSDAY. THE GFS/UKMET DO NOT SUGGEST SUCH SIGNIFICANT STORM
SYSTEMS. THE GFS/UKMET SHOW MINOR WAVES AFFECTING THE AREA BUT THE
GFS SHOWS QPF BULLSEYES INDICATING CONVECTIVE FEEDBACK ISSUES. AS
MENTIONED EARLIER...MADE NO CHANGES TO SUNDAY NIGHT ON. MODEL
DIFFERENCES CAN LIKELY BE TRACED TO THE INTERNAL MODEL PHYSICS AND
HOW EACH MODEL PHASES THE RESPECTIVE ENERGIES. WILL PASS THESE
CONCERNS ON TO THE NEXT SHIFT FOR FURTHER EVALUATION. ...08...
&&
.AVIATION...
IFR TO LIFR STRATUS WILL PERSIST THROUGH AT LEAST LATE
MORNING...WHEN WE COULD IMPROVE TO MVFR CIGS AND VISIBILITY. THIS
MORNING...CIGS BETWEEN 200 AND 500 FT AND VISIBILITIES BETWEEN 1 AND
4 MILES IN MODERATE TO HEAVY RAIN AND FOG. RAIN SHOULD DIMINISH TO
DRIZZLE BY 16Z AT ALL SITES. A BRIEF THUNDERSTORM IS POSSIBLE AT
MLI AND BRL THROUGH 12Z TODAY. LATER TONIGHT...VFR CONDITIONS SHOULD
RETURN AROUND 00Z TO 05Z FROM NORTHWEST TO SOUTHEAST AS A COLD FRONT
MOVES THROUGH THE AREA.
...ERVIN...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR LEE-VAN
BUREN.
IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR HANCOCK-
HENDERSON-MCDONOUGH-PUTNAM-WARREN.
MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLARK-
SCOTLAND.
&&Hazardous weather outlook, Apr 30, 4:49 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 AM CDT THU APR 30 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 449 AM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH CONTINUES THIS MORNING FOR PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS...AS WELL AS PUTNAM COUNTY ILLINOIS. A LARGE AREA OF MODERATE RAIN...WITH SOME EMBEDDED HEAVY RAIN...WILL MOVE EAST OUT OF THE AREA THIS MORNING. ADDITIONAL RAINFALL AFTER 7 AM IS EXPECTED TO BE LESS THAN A HALF INCH. THE WIDESPREAD OVERNIGHT RAINS OF 1 TO 2 INCHES THAT OCCURRED ALONG AND SOUTH OF HIGHWAY 30...ARE EXPECTED TO CAUSE ALREADY HIGH RIVER LEVELS TO RISE FURTHER AND MAY WORSEN ANY FLOODING THAT IS OCCURRING. SEVERAL AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING. SEE THE LATEST FLOOD STATEMENTS FOR UPDATES. A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. ISOLATED HEAVY RAINS COULD OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 34 FRIDAY AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ALTHOUGH NOT AS CLEAR...THERE MAY BE A CHANCE OF THUNDERSTORMS SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ERVIN/08
In the hours before
Local storm report, Apr 30, 1:20 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 AM CDT THU APR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
04/30/2009 M1.00 INCH VAN BUREN IA TRAINED SPOTTER
AN INCH OF RAIN SO FAR. NO FLOODING.
&&
ERVINSpecial weather statement, Apr 30, 2:22 AM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 222 AM CDT THU APR 30 2009 IAZ065>068-077-078-087>089-098-099-ILZ009-015>018-024>026-034-035- MOZ009-010-300930- CEDAR-CLINTON-MUSCATINE-SCOTT-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-WHITESIDE-ROCK ISLAND-HENRY IL- BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND- CLARK- INCLUDING THE CITIES OF...TIPTON...CLINTON...MUSCATINE... BETTENDORF...DAVENPORT...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE... PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE... MACOMB...MEMPHIS...KAHOKA 222 AM CDT THU APR 30 2009 ...AREAS OF HEAVY RAINFALL WITH MINOR FLOODING POSSIBLE... RAIN WILL CONTINUE THROUGH MORNING...WITH PERIODS OF HEAVY RAIN LIKELY WITH EMBEDDED THUNDERSTORMS. HOURLY RAINFALL WILL AVERAGE ABOUT A QUARTER TO HALF INCH PER HOUR...BUT IN THUNDERSTORMS A FEW LOCATIONS COULD SEE AN INCH IN ONE HOUR. THESE MORE INTENSE RAINFALL RATES COULD BRING MINOR FLOODING TO URBAN AND POORLY DRAINED AREAS. ERVIN
Special weather statement, Apr 30, 4:40 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 AM CDT THU APR 30 2009 IAZ078-089-099-ILZ024>026-034-035-301130- LEE IA-DES MOINES IA-LOUISA IA-MCDONOUGH IL-HANCOCK IL-WARREN IL- HENDERSON IL-MERCER IL- 440 AM CDT THU APR 30 2009 ...MINOR FLOODING POSSIBLE THROUGH 6 AM... A PERSISTENT BAND OF HEAVY RAIN HAS BEEN FALLING BETWEEN BURLINGTON AND CENTRAL WARREN COUNTY OVER THE PAST FEW HOURS. RAINFALL OF 1 TO 2 INCHES HAS LIKELY FALLEN OVER THE PAST 3 HOURS. THIS RAIN...COMBINED WITH ADDITIONAL RAINFALL OF BETWEEN A QUARTER AND A HALF INCH MAY PRODUCE MINOR FLOODING IN URBAN AND LOW LYING AREAS. CREEKS WILL LIKELY SEE LARGE RISES...AND MAY EXCEED BANK FULL IN LOW LYING AREAS. THE RAINFALL WILL DIMINISH EARLY THIS MORNING. LAT...LON 4118 9044 4063 9048 4064 9122 4109 9104
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:42 PM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 4 days |
| Apr 30, 8:40 AM CDT | River Flood Warning | DVN | Lee | 63 hr |
| Apr 30, 9:26 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 43 hr |
| Apr 30, 10:29 AM CDT | River Flood Warning | DVN | Des Moines | 4 days |
| Apr 30, 10:29 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 6 days |
| Apr 30, 4:40 AM CDT | Special Weather Statement | DVN | Henderson, Warren | 110 min |
| Apr 30, 10:29 AM CDT | River Flood Warning | DVN | Hancock | 3 days |
Nearby
River Flood Warnings in Illinois, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.